Virginia, 2007

Hail in Virginia, June 15, 2007

June 15, 2007 · NWS RLX · 1 event in 1 county or zone

A few thunderstorms formed over southwest Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few thunderstorms formed over southwest Virginia during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 5:37 AM EST, 7 hours 58 minutes earlier.

Area forecast discussion, Jun 15, 5:37 AM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 AM EDT FRI JUN 15 2007

.SYNOPSIS...
UPPER LEVEL LOW CONTINUES OFF THE MID ATLANTIC COAST FRIDAY...BUT
BEGINS MOVING AWAY SATURDAY.  DRIER WEATHER FOR THE WEEKEND AND
EARLY NEXT WEEK...WITH HOTTER AFTERNOONS BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CERTAINLY UNUSUALLY PROLONG UPPER AIR PATTERN THIS WORK WEEK...THAT
KEPT US LOOKING BACK TOWARD THE NE RATHER THAN W.

LAST MAIN SHORT WAVE AROUND THE 500 MB TROUGH OFF EAST COAST
APPEARS TO BE NEAR PA/NY BORDER AT 07Z.  THE 00Z NAM SEEMS SLOWER
AND WETTER COMPARED TO GFS AND WRF.  THE 00Z NAM TRYING TO FORM
CONVECTION IN SOUTHEAST OHIO THIS AFTERNOON FROM THAT FEATURE.  WE
THINK THE AIR WOULD BE TOO DRY THAT FAR WEST...WITH MORE MOISTURE
AVAILABLE FROM SOUTHERN WV COAL FIELDS ON SOUTH.  SO NO MAJOR
CHANGES TO OUR POPS...DID TRY TO MENTION A BIT HIGHER POPS (SAY 40
PCT) IN THE EXTREME S...CAN NOT GO MUCH HIGHER AT THIS EARLY HOUR OF
THE MORNING...SINCE ACTION MAY SHIFT EVEN FURTHER S TOWARD THE SMOKY
MOUNTAINS.

THE STRATUS CLOUDS ALONG AND E OF THE CREST OF APPALACHIANS SHOULD
LIFT INTO A BROKEN 2 TO 3 THSD FT CU FIELD DURING THE 13-16Z TIME
FRAME.  STILL HAVE FAIRLY DESCENT EAST WEST TEMPERATURE GRADIENT
TODAY. AND STILL TRIED TO SAY ON HIGH SIDE IN PKB-CRW-HTS ON W.

SOME FOG COULD FORM LATE TONIGHT...ESPECIALLY IN SOUTHERN WV RIVER
VALLEYS AND THE VALLEYS IN THE COOLER MOUNTAIN COUNTIES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
NO MAJOR CHANGES TO THIS TIME PERIOD.  WITH PESKY UPPER LOW FINALLY
MOVING OFF TO THE EAST...MODELS AGREE THAT H500 HEIGHTS WILL RISE
AND RIDGING PATTERN WILL TAKE HOLD AT LEAST INTO TUESDAY.  THIS WILL
MEAN MOSTLY DRY WEATHER...AND ANOTHER ROUND OF HOT TEMPERATURES.

SATURDAY WILL REMAIN DRY AS MOISTURE IS TOO SCANT AND FORCING TOO
MEAGER TO ALLOW ANYTHING TO DEVELOP.  STILL WATCHING MINOR SHORTWAVE
WHICH WILL TRY TO RIDE THE RIDGE ACROSS OUR NORTHERN COUNTIES ON
SUNDAY.  GFS IS A BIT STRONGER WITH THE WAVE BUT HAS LESS ASSOCIATED
QPF...UNDERSTANDABLE GIVEN THE NAM/S CONTINUED STRUGGLE WITH
DEWPOINTS.  WHILE MOISTURE WITH THE SHORTWAVE IS A BIT BETTER IN THE
LOW LEVELS...WARMING MIDLEVEL TEMPERATURES WILL PUT A DAMPER ON HIGH
CAPE VALUES.  THINK THAT UPSLOPE/ELEVATED HEAT SOURCE WILL BE
NECESSARY FOR ANY PRECIP...THUS THE NORTHEASTERN COUNTIES WERE
PEGGED WITH SLIGHT CHANCE POPS.  STRENGTH OF RIDGE PREVENTS ME FROM
GOING ANY HIGHER ON THE POPS AT THIS POINT.

ONCE THIS DISTURBANCE PASSES...H500 RIDGE AXIS MOVES THROUGH ON
MONDAY.  THIS LOOKS TO BE THE HOTTEST DAY OF THE BUNCH...GFS
SUGGESTS +20 H850 TEMPS IN THE SOUTHWEST PART OF THE CWA.  THAT
TRANSLATES TO MID 90S AT THE SURFACE WITH FULL MIXING.  STILL NO
POPS HERE AS CAPPING AND/OR LACK OF MOISTURE SHOULD ONCE AGAIN
SQUASH ANY DEVELOPMENT.

BEYOND MONDAY NIGHT...STILL SOME QUESTION AS TO ULTIMATE FATE OF
RIDGE.  GFS WANTS TO KNOCK IT DOWN WITH A FROPA AND PUT US ON THE
SOUTHERN EDGE OF THE WESTERLIES COME TUESDAY NIGHT/WEDNESDAY...WHILE
ECMWF/UKMET PAINTS A SLOWER PICTURE.  WILL ALLOW DAY SHIFT TO
EVALUATE THIS.

GENERALLY PREFERRED THE BETTER-PERFORMING MAV TEMPERATURES FOR
DAYTIME HIGHS.  WENT ON THE WARM SIDE OF THE MOS ENVELOPE AT NIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
NEXT FRONTAL BOUNDARY TIMING ACROSS REGION VARIES GREATLY DEPENDING
ON THE MODEL CHOSEN. THE ONE OUTLIER SEEMS TO BE THE GFS WHICH
BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT. JUST ABOUT ALL
REMAINING MODELS ARE SLOWER...SUMMERLIKE...WITH THE BOUNDARY STILL
TO OUR NORTH AND EAST EVEN ON THURSDAY. WENT WITH THE EUROPEAN ET.
AL. AND HELD OFF ON FRONTAL PASSAGE. THERE WILL BE INCREASING
AMOUNTS OF MOISTURE ACROSS THE AREA THEREFORE EXPECT DIURNAL
ACTIVITY TO INCREASE AS WE PROGRESS THROUGH THE WEEK. BUMPED
TEMPERATURES UP A BIT EARLY NEXT WEEK AS DRY WEATHER CONTINUES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12Z FRIDAY THROUGH 12Z SATURDAY...IN THE WEAK SOUTHEAST
FLOW...THE STRATUS IS SHOWING SIGNS OF BREAKING UP A BIT EARLIER
THAN FIGURED BACK AT 05Z. WILL KEEP SOME SCT TO BKN 1 THSD FT E OF
CREST OF APPALACHIANS...VCNTY BKW...THEN LIFTING INTO 2 TO 3 THSD FT
BKN CU/STRATOCUMULUS BY 14Z. PATCHES OF CLOUDS OVERNIGHT DID KEEP
FOG AT A MIMIMUM AT EKN.

STILL LEFT ISOLATED TO SCATTERED THUNDERSTORMS FORMING MAINLY S OF
CRW OVER SRN WV AND SW VA AFTER 16Z...INCLUDING BKW...THEN
EXITING TO S/SE AFTER 00Z. OTHERWISE SCT TO BKN CLOUDS AT 3 TO 5
THSD FT AGL.

FOG FORMING AFTER 05Z SATURDAY VCNTY EKN AND AFTER 06Z IN SRN WV
RVR VLYS. STILL TRICKY VSBY FORECAST AT CRW SINCE DRY VEGETATION
MAY LIMIT IFR THERE.

AVIATION OUTLOOK 12Z SATURDAY THROUGH TUESDAY...LIFR/IFR FOG IS
POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...CL
LONG TERM...DB
AVIATION...KTB
Hazardous weather outlook, Jun 15, 4:40 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
540 AM EDT FRI JUN 15 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-
046-047-160945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
540 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-160945-
DICKENSON-BUCHANAN-
540 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

IF A THUNDERSTORM DEVELOPS THIS AFTERNOON...THERE IS A SLIGHT RISK
IT COULD BRIEFLY REACH SEVERE LIMITS. HAIL WOULD BE MORE LIKELY
THAN STRONG WIND GUSTS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 12:59 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT FRI JUN 15 2007

VAZ003-151830-
DICKENSON VA-
159 PM EDT FRI JUN 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF
CLINTWOOD...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL...
  MCCLURE AND NORA.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jun 15, 1:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 ENE WALTON            38.66N 81.31W
06/13/2007                   ROANE              WV   POST OFFICE

            TREES DOWN AT LOONEYVILLE ON FLAT FORK ROAD.

0710 PM     TSTM WND DMG     MALTA                   39.65N 81.86W
06/13/2007                   MORGAN             OH   DEPT OF HIGHWAYS

            TREES DOWN ON CR 100.

0815 PM     HAIL             MINERALWELLS            39.18N 81.51W
06/13/2007  E0.75 INCH       WOOD               WV   DEPT OF HIGHWAYS

0830 PM     TSTM WND DMG     10 NNW POMEROY          39.16N 82.10W
06/13/2007                   MEIGS              OH   DEPT OF HIGHWAYS

            TREES DOWN ON SR 681. TREES DOWN ON RT 124 WEST OF
            RUTLAND. 1/2 INCH HAIL 2E OF POMEROY.

0910 PM     TSTM WND DMG     RIO GRANDE              38.88N 82.38W
06/13/2007                   GALLIA             OH   COUNTY OFFICIAL

            TREES DOWN AT RIO GRANDE ON CHERRY RIDGE ROAD. TREES DOWN
            AT CHESHIRE ON SR 554.

0810 PM     TSTM WND DMG     PULLMAN                 39.19N 80.95W
06/13/2007                   RITCHIE            WV   DEPT OF HIGHWAYS

            TREES DOWN AT PULLMAN ON CR 9. TREES DOWN AT HOLBROOK ON
            CR 9/12. TREES DOWN AT BEREA ON SR 74.

&&

JDENT

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
June 15, 1:35 PM EST
Where
Dickenson County, 4 mi S of Clintwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.092, -82.470

Golf ball size hail fell over Caney Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32706.